News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Pills, Period irregular, PCOD??


 snam - Sat Nov 07, 2009 7:55 am

i am 20yrs old. a month back, i was taking cyclo-reg for period-delay(for 8 days). i had a contraceptive failure and in panic, took an i-pill(an emergency contraceptive pill). hence, my period did not start until 5 days after i stopped taking cyclo-reg.(i-pill was taken the day i stopped cyclo-reg i.e 8th day of starting cyclo-reg).
this month, my period is again late (by 4days so far).
does any of this mean i could become infertile? or that i have chances of any ovarian disorder of PCOD or cysts, now or in the future?
 Debbie Miller, RN - Fri Nov 27, 2009 5:54 pm

User avatar Hello,
I would not expect any long-term consequences from this hormonal disruption and it is not surprising you have had a delay. The effects of plan-B and other oral contraceptives can last for a few months. Your chances of these disorders you fear are no greater than for the general population.

Best wishes.
 m03266541 - Sun Dec 20, 2009 5:03 pm

I am 20 years old and have been not having my period on my own (without birth control) for about 4 years now. When I first started my period when I was 13, I would have my period irregularly like many girls do when they first start, and then when I became sexually active when I was 16, I started on birth control (I started out on a low-dose birth control from Planned Parenthood). This regulated my periods. Then I refrained from sex after I turned 17, and I was no longer on birth control for about 3 months. During these 3 months, I didn't have any periods. I later went to my gynecologist, tested positive for HPV, and was put on tri-cyclen lo to regulate (or start up) my periods again. I was on it for about a year and a half until I started forgetting to take my pills so often that I stopped altogether. I went an entire 9 months with no periods, went back on tri-cyclen lo for another couple months or so, kept forgetting to take it again, and it's now been another 8 months since I've had my last period.

I'm curious if I have PCOS because my body fat % is normal (about 22% and I'm 5'1''). How is PCOS diagnosed (blood work?, etc.) and how common is infertility if one has PCOS (because I'm wondering if I'm not having periods because I'm not releasing any eggs, and if I'm not releasing eggs, I would never be able to get pregnant :[ ...)
Also, I'm concerned about the possibility of endometriosis if I continue not having periods for such long amounts of time. Should I go back on birth control to prevent endometriosis?
Thank you for your help!

-M
 Debbie Miller, RN - Sat Jan 02, 2010 1:34 pm

User avatar Hello,
First, let me assure you that not having periods does not cause endometriosis - a condition where the endometrial tissue collects outside the uterus. The cause remains unclear but it is suspected that hormones and the immune system are involved. We don't know why one person develops it and another does not but it is not caused by missed periods.

It is possible that you do not ovulate and this could be simply hormonal problems or PCOS, even without all the classic symptoms of that. It is less likely if missed ovulation is the only symptom but it is possible. Diagnosis is usually accomplished through history, physical exam of the reproductive organs, pelvic ultrasound, blood tests to measure the levels of several hormones to exclude possible causes of menstrual abnormalities or androgen excess that mimic PCOS, and blood sugar analysis since PCOS is a metabolic disorder.

Your doctor will likely examine the various causes of amenorrhea such as hormonal dysfunction (thyroid, pituitary, ovary), other ovarian cysts, low body weight, excessive exercise, stress, etc. and if it is determined you are not ovulating but are ready to conceive, there are reproductive technologies that can help you accomplish this artificially. Try not to worry too much about that.

You need to know that missed periods are not a health problem in itself, but merely a symptom of other things that might be happening in your body. You do not need to have a regular period to be healthy and what happens when you are on oral contraceptives is called "withdrawal bleeding" from the hormonal drop at the end of the cycle of pills - not a true period as occurs naturally with the shedding of the uterine lining when no egg is implanted.

I hope this helps. Ask your doctor to help determine the root cause of the amenorrhea for your information and peace of mind. Rarely is this condition associated with any serious problem.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here